Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

A 55-year-old female Nepali pilgrim presented to the Himalayan Rescue Association Temporary Health Camp near the sacred Gosainkund Lake (4380 m) north of Kathmandu, Nepal, with a complaint of severe headache, vomiting and light-headedness. She was diagnosed with severe acute mountain sickness. Intramuscular dexamethasone was administered. Paracetamol (acetaminophen in the USA and Canada) and ondansetron were given as supportive management for headache and nausea. Arrangements were made to have her carried down by a porter immediately. After the descent, all her symptoms resolved. High-altitude pilgrims are a more vulnerable group than trekkers and mountaineers. Pilgrims generally have a rapid ascent profile, have low awareness of altitude illness and are strongly motivated to gain religious merit by completing the pilgrimage. As a result, there is a high incidence of altitude illness among pilgrims travelling to high-altitude pilgrimage sites.

Original publication

DOI

10.1136/bcr-2017-222888

Type

Journal article

Journal

BMJ case reports

Publication Date

03/12/2018

Volume

11

Addresses

Department of Medicine, Saint Vincent Hospital, Worcester, Massachusetts, USA.

Keywords

Humans, Altitude Sickness, Dexamethasone, Anti-Inflammatory Agents, Diagnosis, Differential, Injections, Intramuscular, Mountaineering, Religion, Middle Aged, Nepal, Female, Stretchers